Article, Cardiology

More rigorous risk profiling of prospective candidates for plasminogen activator therapy

slow down the atrial flutter rate from the typical rate of 300 beats/min to 200 beats/min [1].

To quote a recent report citing examples of flecainide-related atrial flutter with ventricular rate 100/min, “this recognition can be a useful clue to interpreting tachycardia on electrocardio- grams in primary care and emergency departments” [1]. Propafenone is another class 1 drug recognized as being responsible for atrial proarrhythmia leading to conversion of AF to atrial flutter with 1:1 conduction [3].

According to one study, a short P-R interval during sinus rhythm seems to be a risk factor for conversion of AF to atrial flutter with 1:1 conduction [4]. For that reason, the authors of that study recommended avoiding class 1c drugs in patients manifesting short P-R interval during sinus rhythm. In the presence of apparently normal P-R interval during sinus rhythm, the appearance of continuity between the P wave and the QRS complex (indicative of rapid atrioventricular conduction) on signal-averaged electrocar- diogram also constitutes a risk factor for this atrial proarrhythmia [4]. A counsel of safety is also to prescribe “as required”(so-called pill-in-the-pocket) self-administra- tion of class 1 drugs “only if the administration of a loading oral dose of flecainide or propafenone has been proved safe in hospital” [5]. Even after that has become universal good practice, it would still be prudent to record cardiovascular Drug history in the “static” algorithm.

Oscar M.P. Jolobe MB, ChB, DPhil

Manchester Medical Society C/o John Rylands University Library M13 9PP Manchester, UK

E-mail address: [email protected] doi:10.1016/j.ajem.2010.04.009

References

  1. Taylor R, Gandhi MM, Lloyd G. Tachycardia due to atrial flutter with rapid 1:1 conduction following treatment of atrial fibrillation with flecainide. BMJ 2010;340:595-6.
  2. Borloz MP, Mark DG, Pines J, Brady WJ. Electrocardiographic differential diagnosis of Narrow QRS complex tachycardia: an ED- oriented algorithmic approach. Am J Emerg Med 2010;28:278-81.
  3. Murdock CJ, Kyles AE, Yeung-Lai-Wah JA, Vorderbrugge S, Kerr CR. Atrial flutter in patients treated for atrial fibrillation with propafenone. Am J Cardiol 2009;66:755-7.
  4. Bremlin-Perrot B, Houriez P, Beurrier D, Claudon O, de la Terrier A, Louis P. Predictors of atrial flutter with 1:1 conduction in patients treated with class 1 drugs for atrial tacharrhythmias. Int J Cardiol 2001;80:7-15.
  5. Alboni P, Botto G, Boriani G, Russo G, Pacchioni F, Iori M, et al. Intravenous administration of flecainide or propafenone in patients with recent-onset atrial fibrillation does not predict adverse effect during “pill-in-the-pocket” treatment. HEART 2010;96:546-9.

More rigorous risk profiling of prospective candidates for plasminogen activator therapy

To the Editor,

Given the fact that the use of plasminogen activator in elderly subjects with ischemic stroke is one characterized by a precarious balance between risk and benefit [1], more rigorous profiling of prospective candidates for this Treatment modality ought to be undertaken to reduce the risk of treatment-related intracerebral hemorrhage (ICH). cerebral amyloid angiopathy (CAA), already identified as a risk factor for warfarin-related ICH [2], is the most obvious candidate risk factor for plasminogen activator-related ICH. Although no in vivo Imaging techniques exist to visualize CAA, indirect evidence of CAA can be obtained from documentation of lobar cerebral microbleeds by nuclear magnetic resonance imaging, based on the inference that CAA typically results in microhemorrhages around the vessel wall [3]. On the basis of a case control study, cerebral microbleeds, in turn, also appear to be significantly (P b .001) associated with increased risk of warfarin-related intracerebral hemorrhage

[4] and, by inference, might also be associated with thrombolysis-related ICH. The prevalence of cerebral micro- bleeds is age related, as shown by a study comprising 1062 subjects with a mean age of 69.6 years in which the prevalence of cerebral microbleeds was 38.3% among 120 subjects aged 80 to 79 years as opposed to 17.1% among 670 subjects aged 60 to 69 years [5]. Accordingly, instead of the usual practice whereby “acute stroke patients seldom have an urgent MR (magnetic resonance) but rather a CT (compu- terised tomography) scan” [6], elderly subjects who are prospective candidates for plasminogen activator therapy ought to have nuclear magnetic resonance imaging, both for validation of ischemic stroke and for documentation of extent and localization of cerebral microbleeds, given the fact that multiple cortical and subcortical microbleeds located in the frontal and parietal lobes are the ones most likely to be associated with the genotype for CAA [5]. However, in view of the fact “that there has been no systematic neuropathological validation of thrombolysis-related intracerebral haemorrhage, despite detailed clinicoradiological descriptions” [7], case control studies analogous to the one suggesting an association between cerebral microbleeds and warfarin-related ICH [4] might have to suffice to establish the link between CAA, cerebral microbleeds, and thrombolysis.

Oscar M.P. Jolobe MB, ChB, DPhil

Manchester Medical Society C/o John Rylands University Library M13 9PP Manchester, UK

E-mail address: [email protected] doi:10.1016/j.ajem.2010.04.010

References

  1. Longstreth WT, Katz R, Tirschwell DL, Cushman M, Psaty BM. intravenous tissue plasminogen activator and stroke in the elderly. Am J Emerg Med 2010;28:359-63.
  2. Rosand J, Hylek EM, O’Donnell HC, Greenberg SM. Warfarin- associated hemorrhage and cerebral amyloid angiopathy. Neurology 2000;55:947-51.
  3. Mittal S, Wu Z, Neelavalli J, Haacke EM. Susceptibility-weighted imaging: Technical aspects and clinical applications, part 2. Am J Neuroradiol 2009;30:232-52.
  4. Lee SH, Ryu WS, Roh JK. Cerebral microbleeds are a risk factor for warfarin-related intracerebral hemorrhage. Neurology 2009;72: 171-6.
  5. Vernooij MW, van der Lugt A, Ikram MA, Wielopolski PA, Niessen WJ, Hofman A, et al. prevalence and risk factors of cerebral microbleeds. The Rotterdam Scan Study. Neurology 2008;70:1208-14.
  6. Cordonnier C. Brain microbleeds. Pract Neurol 2010;10:94-100.
  7. McCarron MO, Nicoll JAR. Cerebral amyliod angiopathy and thrombolysis-related intracerebtal haemorrhage. Lancet Neurol 2004;3:484-92.

Leave a Reply

Your email address will not be published. Required fields are marked *